5 Reasons Why Heroin Addiction is Deadly

Heroin addiction is prevalent all across the US today, and the number of heroin overdose deaths from heroin and other opioids increased 79 percent in just one year according to the DEA.  Although many people die from heroin complications such as disease or overdose, few people die from heroin withdrawals.  Unfortunately, heroin addiction is deadly and heroin addicts aren’t interested in making such a correlation.  In most cases, they are unable to think clearly enough to reason with themselves about the dangers of continued addiction compared to the perceived dangers of withdrawals.

Why Heroin Addiction is Deadly

Heroin addiction creates a variety of health problems for the user.  Also, depending on the route of ingestion, the effects of heroin abuse can be dangerous.  For instance, when heroin is injected, the person risks contracting blood-borne diseases such as HIV/AIDS or Hepatitis C.  There is also a risk of infection at the injection site.

Another risk heroin abusers face is the possibility of death from suppressed respiration.  This risk is a result of the effects of heroin on the part of the brain that controls breathing.  Respiration can slow down or cease entirely after taking too much heroin in one dose.

In addition to the two above dangers of heroin abuse, other risks or health problems can occur with heroin use.  Other reasons heroin addiction is deadly can be from:

  • Mixing heroin with other opioids, alcohol, or cocaine can become life-threatening.
  • Switching to heroin after becoming addicted to prescription painkillers presents a risk of overdose or death.
  • Continued heroin abuse creates high tolerance levels, forcing to a user to take more and more of the drug, putting themselves at risk of overdose or death.

Although most heroin withdrawal symptoms are not deadly, many heroin addicts have died as a result of suicide during attempted withdrawal.

How to Safely Withdraw from Heroin

As with any opioid derivative, withdrawal symptoms appear when the drug is withheld.  These symptoms range from mild to severe, depending on the person’s overall health and the duration of the addiction.  Some of the most common symptoms include:

  • Stomach cramps, nausea, vomiting, diarrhea
  • Sweating
  • A runny nose, watery eyes
  • Insomnia, yawning
  • Chills, fever
  • Joint pain, muscle spasms, tremors
  • High blood pressure
  • Rapid heart rate
  • Moodiness, depression, anxiety

The best option for successfully and safely withdrawing from heroin is a professional detox and rehab program.  In this type of treatment facility, the detox process is monitored by highly skilled addiction specialists and medical professionals.  In this way, the recovering addict is protected from negative outside influences.  Furthermore, the encouragement and guidance provided by compassionate staff will help the patient get through withdrawals with less fear and as little discomfort as possible.

What to do After Detox

After completing detox, the recovering person should enter an inpatient rehabilitation program.  This type of treatment is strongly advised for heroin addicts because the programs can be tailored to fit the person’s unique needs.  Through a curriculum of carefully designed activities and classes, patients learn effective coping skills, gain confidence, restore physical well-being, and relearn skills that will be needed to function in daily life without drugs.

When the person completes rehab, he or she should attend aftercare services.  In this way, there is less chance the person will become overwhelmed or feel alone in their struggle.   Continuing with an aftercare program is an excellent method for preventing relapse.

If you would like more information on the reasons why heroin addiction is deadly, call our toll-free number today.  One of our counselors will be able to answer your questions.  It is important to know the facts before attempting heroin withdrawal alone.

Get 24/7 Help Now:

888-766-3409

For Immediate Treatment Help Call:
888-766-3409